Ohio, 2010

Hail and Lightning Strike in Ohio, May 31, 2010

May 31, 2010 · NWS PBZ · 2 events in 2 counties and zones

Scattered severe thunderstorms developed across eastern Ohio and western Pennsylvania as a warm front slowly pushed north across the region. Heavy rainfall with the storms also caused minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
5
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered severe thunderstorms developed across eastern Ohio and western Pennsylvania as a warm front slowly pushed north across the region. Heavy rainfall with the storms also caused minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 31, 8:35 AM EST, 6 minutes earlier.

Area forecast discussion, May 31, 8:35 AM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
935 AM EDT MON MAY 31 2010

.SYNOPSIS...
SHOWERS AND STORMS WILL RETURN TO THE AREA TODAY AND CONTINUE
THROUGH TUESDAY. CONDITIONS SHOULD BRIEFLY DRY OUT ON WEDNESDAY
BEFORE ANOTHER CHANCE OF THUNDERSTORMS ARRIVES LATE WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
BOUNDARY BETWEEN DRIER DEW POINTS IN THE 50S...AND MORE MOIST 60S
HAS MADE ITS WAY ACROSS THE SOUTHERN HALF OF THE REGION. THE REAL
JUICY AIR IS JUST BEGINNING TO PUSH INTO SOUTHEASTERN OHIO WHERE
SFC TDS ARE IN THE MID 60S. A STATIONARY UL LOW OVER THE TN VALLEY
CONTINUES TO PULL DEEP MOISTURE NORTHWESTWARD. AREAS OF SHOWERS AND
STORMS HAVE BEEN FIRING AROUND THIS LOW WITH THE MOST RECENT
CLUSTER OVER EASTERN KY AND SOUTHWESTERN WV. SAT PICS ARE
INDICATING THAT DEEP MOISTURE IS POOLING OVER THE MIDWEST AND THIS
AGREES WITH MODELS SOLUTIONS. THERE ARE A COUPLE OF UL WAVES THAT
WILL NEED TO BE WATCHED TODAY. THE EASTERN WAVE WILL MOVE INTO
SOUTHERN PA THIS MORNING AND CONTINUE TO MOVE NORTHWARD UNDER
SOUTHERLY FLOW ALOFT. THE SECOND WAVE WILL MOVE ACROSS THE UPPER
MIDWEST THIS MORNING AND THEN BEGIN TO PHASE WITH THE EASTERN WAVE
THIS AFTERNOON. THIS WILL DEVELOP AN ELONGATED WAVE LATE THIS
AFTERNOON AND EVENING OVER THE NORTHERN HALF OF MY AREA. EXPECT
SHOWERS AND STORMS TO DEVELOP ALONG THIS WAVE AS IT MOVE NORTHWARD
TODAY. THERE WILL BE SOME LIMITING FACTORS FOR STORM STRENGTH.
ALTHOUGH SFC TDS WILL CONTINUE TO RISE TODAY, DEEP LAYER MOISTURE
IS LACKING. WAVE WILL BE MOVING NORTHWARD OVER A SFC RIDGE WHICH
WILL WORK TO INHIBIT STORM DEVELOPMENT AND WIND SHEAR IS MINIMAL.
ONCE ACTIVITY GETS GOING, CLOUD COVER WILL QUICKLY INCREASE
REDUCING DIABATIC WARMING.

BY LATE THIS AFTERNOON...UL LOW OVER THE TN VALLEY WILL PHASE WITH
A WEAK TROUGH DIGGING INTO THE UPPER MIDWEST. AT THE SAME TIME,
THE SFC COLD FRONT WILL PUSH INTO NW OHIO.

THE TREND OF ABOVE NORMAL TEMPERATURES WILL CONTINUE...WITH HIGHS
IN THE MID 80S.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
COLD FRONT WILL TRACK ACROSS OHIO INTO PENNSYLVANIA LATE TONIGHT.
INSTABILITY VALUES WILL REMAIN HIGH ENOUGH OVERNIGHT TO KEEP A
CHANCE FOR THUNDERSTORMS. HOWEVER MODELS ARE IN GOOD AGREEMENT
THAT ATMOSPHERE WILL STABILIZE DURING THE NIGHT. IN ADDITION, MAIN
UL WAVE IN THE TROUGH AXIS WILL ROTATE NORTHWARD OVER THE GREAT
LAKES. IN THE FORECAST DURING THAT TIME PERIOD. PRECIPITABLE
WATER VALUES REMAIN HIGH, BUT NOT SURE HOW MUCH CONVECTION WILL BE
SUSTAINABLE OVERNIGHT.

PRECIPITATION WILL BEGIN TO DIMINISH FROM NORTHWEST TO SOUTHEAST
ON TUESDAY AS THE COLD FRONT PASSES ACROSS THE AREA. DRIER AIR
WILL THEN MOVE IN FOR TUESDAY NIGHT...ALTHOUGH CLOUDS WILL BE ON
THE INCREASE WEDNESDAY IN ADVANCE OF ANOTHER COLD FRONT TRACKING
ACROSS THE WESTERN GREAT LAKES. HIGHS WILL DECREASE A FEW DEGREES
WITH TUESDAYS COLD FRONT...BUT REBOUND BACK INTO THE 80S ON
WEDNESDAY WITH PARTLY SUNNY SKIES.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
MOST ENSEMBLE MODEL OUTPUT SHOWS DEVELOPMENT OF EASTERN CONUS TROUGH
BY NEXT WEEKEND.  HENCE FORECAST WILL PERSIST WITH PRECIP CHANCES
DEPENDENT ON LOW-CONFIDENCE TIMING OF TROUGH/FRONT PASSAGE AND
EMBEDDED SHORTWAVES CROSSING THE UPPER OHIO VALLEY.  INITIALLY WARM
TEMPERATURES WILL MODERATE TO NEAR, OR JUST UNDER SEASONAL AVERAGES
AS THE TROUGH DEVELOPS.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
MID AND UPR LEVEL CLOUDS WILL INCREASE TODAY AS MOISTURE SURGES
NORTHEAST WITH A WARM FRONTAL PUSH OVER THE UPPER OHIO VALLEY.

RESTRICTIONS MAY BE EXPECTED THIS AFTERNOON AND EVENING AS SHOWER AND
THUNDERSTORM COVERAGE INCREASES. RESTRICTIONS WILL CONTINUE INTO
TUESDAY AS A COLD FRONT CROSSES THE REGION.

HIGH PRESSURE SHOULD RETURN VFR TO AREA AIRPORTS BY WEDNESDAY, BUT
ANOTHER LOW IS FORECAST TO INITIATE RESTRICTIONS IN SHOWERS
POSSIBLE THUNDERSTORMS FOR THURSDAY INTO THURSDAY NIGHT. HIGH
PRESSURE FRIDAY WILL PROVIDE VFR CONDITIONS.

&&

.EQUIPMENT...
THE WSR 88D AT PITTSBURGH...KPBZ...IS OPERATIONAL BUT IN DEGRADED MODE DUE TO LO
W POWER OUTPUT.  ADDITIONAL PARTS ARE ON ORDER AND MORE MAINTENANCE WILL BE
COMPLETED DURING THE NEXT COUPLE OF DAYS.

ALTERNATE RADARS INCLUDE KRLX...KILN...KC LE...AND KCCX.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

15
Hazardous weather outlook, May 31, 6:19 AM EST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
719 AM EDT MON MAY 31 2010

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-011130-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
719 AM EDT MON MAY 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 31, 8:22 AM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
922 AM EDT MON MAY 31 2010

OHZ039-049-058-311415-
GUERNSEY OH-HARRISON OH-TUSCARAWAS OH-
922 AM EDT MON MAY 31 2010

...ISOLATED THUNDERSTORMS...

THUNDERSTORM TO MOVE THROUGH THE FOLLOWING COUNTIES...
GUERNSEY...HARRISON AND TUSCARAWAS...

AT 917 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED AN ISOLATED THUNDERSTORM 4 MILES SOUTH OF GILMORE...MOVING
NORTHEAST AT 20 MPH.

THIS STORM WILL GENERATED RAINFALL AT THE RATE OF ONE TO TWO INCHES
PER HOUR...CLOUD TO GROUND LIGHTNING...AND POSSIBLY SOME SMALL
HAIL.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  GILMORE...            GNADENHUTTEN...       FREEPORT...
  TIPPECANOE...         CLENDENING...         UHRICHSVILLE...
  DENNISON...           TAPPAN...             BOWERSTON...

MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH AND BE ALERT FOR
PONDING OF WATER IN LOW SPOTS ON ROADS.

PLEASE REPORT HIGH WATER...HAIL...OR STRONG WIND TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4056 8137 4049 8126 4048 8127 4043 8127
      4043 8116 4033 8099 4014 8137 4026 8159

15

The radar

The Pittsburgh radar (KPBZ), 110 km away, was scanning. The volume nearest the first event began at 13:40 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 lightning. Local standard time, as filed.

Hail, Tuscarawas

When
May 31, 8:41 AM EST
Where
Tuscarawas County, 1.26 mi WSW of Gilmore
Measured
0.88 in hail
Reported by
Public
Coordinates
40.270, -81.470

Lightning, Belmont

When
May 31, 5:20 PM EST
Where
Belmont County, St Clairsville
Deaths
1 direct, 0 indirect
Injuries
5 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
40.080, -80.900

An inmate was killed and five others injured after a lightning strike at the Belmont County Correctional Facility while prisoners were in the recreational yard. Three of the injured were taken to the hospital for treatment.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Belmont2010-05-31MaleOutside/Open AreasDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224862, 224865.